Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 203, NWS Goodland, KS

July 13, 2011Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2011, 6:24 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2011, 6:24 PM CDT (23:24 UTC)
Expired
Jul 13, 2011, 7:15 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1512 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS53 KGLD 132324
SVRGLD
KSC065-179-140015-
/O.NEW.KGLD.SV.W.0203.110713T2324Z-110714T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM CDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GRAHAM COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 715 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTH OF PARK...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TASCO...STUDLEY AND SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3913 10030 3913 10053 3921 10052 3930 10042
      3943 10016 3918 10002
TIME...MOT...LOC 2324Z 251DEG 11KT 3922 10039
WIND...HAIL 60MPH 1.25IN
$$

FOLTZ
3 follow-up statements
568 
WWUS53 KGLD 132339
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM CDT WED JUL 13 2011

KSC065-179-140015-
/O.CON.KGLD.SV.W.0203.000000T0000Z-110714T0015Z/
SHERIDAN KS-GRAHAM KS-
639 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
MILES NORTH OF PARK...AND WAS MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  STUDLEY AND SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3918 10002 3913 10030 3914 10044 3924 10046
      3943 10016
TIME...MOT...LOC 2339Z 282DEG 13KT 3920 10032
WIND...HAIL 60MPH 1.50IN
$$

FOLTZ
271 
WWUS53 KGLD 140000
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT WED JUL 13 2011

KSC065-179-140015-
/O.CON.KGLD.SV.W.0203.000000T0000Z-110714T0015Z/
SHERIDAN KS-GRAHAM KS-
700 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR SAINT PETER...AND WAS MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3939 10014 3918 10002 3913 10027
TIME...MOT...LOC 0001Z 282DEG 23KT 3917 10016
WIND...HAIL 60MPH <.50IN
$$

FOLTZ
321 
WWUS53 KGLD 140012
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT WED JUL 13 2011

KSC065-179-140022-
/O.EXP.KGLD.SV.W.0203.000000T0000Z-110714T0015Z/
SHERIDAN KS-GRAHAM KS-
712 PM CDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAHAM AND
SOUTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 615 PM MDT/715 PM
CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3939 10014 3918 10002 3913 10027
TIME...MOT...LOC 0012Z 282DEG 23KT 3915 10007
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:27 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 13, 4:27 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT WED JUL 13 2011

.SHORT TERM (TONIGHT-FRIDAY)...
324 PM MDT WED JUL 13 2011

CURRENT SATELLITE IMAGERY SHOWS A WARM FRONT EXTENDING FROM NEAR
MCCOOK SOUTHWEST TOWARDS COLORADO SPRINGS.  DURING THE AFTERNOON HOURS
CUMULUS HAS BEGUN TO FORM ALONG THIS FRONT...WITH A FEW
THUNDERSTORMS DEVELOPING IN EASTERN COLORADO AND WESTERN KANSAS.

CONCERNS FOR THIS PERIOD WILL BE MAINLY AFTERNOON AND EVENING
THUNDERSTORMS AS THE CWA REMAINS JUST WEST OF THE UPPER LEVEL HIGH
PRESSURE.

TONIGHT INSTABILITY AND MOISTURE WILL REMAIN OVER THE CWA.  LIFTING
AT 700MB DURING THE EVENING AND LITTLE INHIBITION PRESENT WILL
ALLOW STORMS TO PERSIST THROUGH THE EVENING HOURS.  THE WARM FRONT
THAT HAS BEEN OVER THE CWA WILL MOVE NORTH DURING THE EVENING AND
OVERNIGHT...WHICH WILL LIKELY SERVE AS A FOCUS FOR CONVECTION.
OVERNIGHT THE STORMS SHOULD DIMINISH AS LIFTING DIMINISHES AND THE
INHIBITION INCREASES.  HOWEVER THE LOW LEVEL JET DEVELOPS DURING THE
LATE EVENING SO THIS MAY ALLOW A STORM OR TWO TO PERSIST THROUGH THE
OVERNIGHT HOURS...SO HAVE SLIGHT CHANCES IN FOR THE ENTIRE CWA
OVERNIGHT.  DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE
WATER...HEAVY RAIN AND FLOODING WILL BE POSSIBLE OVERNIGHT.  WITH
THE MOIST ENVIRONMENT IN PLACE AND SOME ADDED MOISTURE FROM RAINFALL
DURING THE EVENING...ADDED PATCHY FOG TO LOCATIONS ALONG AND NORTH
OF HWY 36.

THURSDAY AND FRIDAY 700MB LIFTING CONTINUES OVER THE CWA.  THIS IN
ITSELF MAY NOT BE ENOUGH TO DEVELOP A THUNDERSTORM...BUT THE ADDED
EFFECT OF THE HOT TEMPERATURES WITH THE MOISTURE AND INSTABILITY IN
PLACE MAY DEVELOP A THUNDERSTORM OR TWO.  SO HAVE INTRODUCED SLIGHT
CHANCES DURING THE AFTERNOON AND EVENING FOR ALL OR PART OF THE CWA
DURING THESE DAYS.  HEAVY RAIN WITH LOCALIZED FLOODING IS BE POSSIBLE
DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER.

TEMPERATURES WILL BE HOT THROUGH THE PERIOD...BUT CURRENT GUIDANCE
HAS 850MB TEMPERATURES A BIT COOLER ON THURSDAY.  SO HAVE COOLED
TEMPERATURES A COUPLE DEGREES FOR THAT DAY.

.LONG TERM (SATURDAY-WEDNESDAY)...
324 PM MDT WED JUL 13 2011

THE SAME WEATHER PATTERN THAT HAS BEEN OVER THE REGION WILL CONTINUE
THROUGH THIS PERIOD.  THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN
JUST EAST OF THE CWA WILL MIGRATE OVER THE AREA AND THEN MOVE JUST
EAST OF THE CWA AGAIN BY THE END OF THE PERIOD.  WITH THE EXCEPTION
OF SATURDAY EVENING...THERE WILL BE LITTLE MOISTURE TO WORK SO HAVE
KEPT THE PERIOD DRY.  DURING SATURDAY EVENING THERE WILL BE SOME
LIFTING OVER THE NORTHERN AND WESTERN PARTS OF THE CWA ALONG WITH
SOME MOISTURE AND INSTABILITY SO HAVE INCLUDED SLIGHT CHANCES FOR
THOSE AREAS.  THE HOT TEMPERATURES WILL CONTINUE THROUGH THE
PERIOD...WITH VALUES FROM THE MID 90S TO JUST OVER 100 DEGREES.

JTL
&&

.AVIATION...
1127 AM MDT WED JUL 13 2011

FOR THE 18Z TAFS...CEILINGS WILL CONTINUE TO GRADUALLY LIFT THE
FIRST FEW HOURS OF EACH TAF AT KGLD AND KMCK. BY MID
AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AND COULD BRIEFLY
IMPACT EITHER SITE WITH GUSTY WINDS AND BRIEF REDUCTIONS IN
VISIBILITY AND/OR CEILINGS. UPSLOPE COMPONENT IN SURFACE WINDS WILL
LIKELY LEAD TO THE REDEVELOPMENT OF STRATUS AND AREAS OF FOG TONIGHT.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 13, 4:49 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT WED JUL 13 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
349 PM MDT WED JUL 13 2011 /449 PM CDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. HOWEVER A
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE
AREA THURSDAY THROUGH FRIDAY AFTERNOON AND EVENING. THERE WILL BE
ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON FOR
AREAS ALONG AND WEST OF A BURLINGTON COLORADO TO MCCOOK NEBRASKA
LINE. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 13, 4:09 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT WED JUL 13 2011

KSZ014-015-132145-
SHERIDAN-THOMAS-
409 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINGO OR JUST SOUTHEAST
OF COLBY...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3921 10094 3929 10114 3957 10100 3957 10056
TIME...MOT...LOC 2109Z 208DEG 14KT 3934 10097

FOLTZ
Local storm report, Jul 13, 4:50 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 NE MINGO              39.31N 100.92W
07/13/2011  M1.75 INCH       THOMAS             KS   TRAINED SPOTTER

            ALSO HAD ESTIMATED WIND GUSTS TO 70 MPH. TREE LIMB
            DAMAGE.

&&

MLAMMERS
Local storm report, Jul 13, 5:09 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     MENLO                   39.36N 100.72W
07/13/2011  E70 MPH          THOMAS             KS   TRAINED SPOTTER

            ALSO RECEIVED NICKEL-SIZE HAIL.

&&

MLAMMERS
Local storm report, Jul 13, 5:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             13 SW GOODLAND          39.22N 101.88W
07/13/2011  M0.88 INCH       SHERMAN            KS   COCORAHS

&&

MLAMMERS
Local storm report, Jul 13, 5:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             NW SEGUIN               39.34N 100.60W
07/13/2011  M1.00 INCH       SHERIDAN           KS   PUBLIC

            ESTIMATED WIND GUSTS TO 50 MPH.

&&

MLAMMERS
Local storm report, Jul 13, 6:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NE MINGO              39.31N 100.92W
07/13/2011  M1.75 INCH       THOMAS             KS   TRAINED SPOTTER

            ALSO HAD ESTIMATED WIND GUSTS TO 70 MPH. TREE LIMB
            DAMAGE.CORRECTED FOR TIME.

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:09 PM CDTSpecial Weather StatementGLDThomas36 min
Jul 13, 4:18 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas57 min
Jul 13, 4:52 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas50 min
Jul 13, 5:17 PM CDTSevere Thunderstorm WarningGLDSheridan58 min
Jul 13, 5:39 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas36 min
Jul 13, 6:02 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan28 min
Jul 13, 6:59 PM CDTSevere Thunderstorm WarningGLDGraham61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.